Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS San Diego, CA

April 28, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Apr 28, 2005, 5:47 AM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2005, 5:47 AM PDT (12:47 UTC)
Expired
Apr 28, 2005, 8:00 AM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 47 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 281252
FFWSGX
CAC071-281500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
547 AM PDT THU APR 28 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...SAN BERNARDINO...RIALTO...RANCHO
  CUCAMONGA...HIGHLAND...FONTANA

* UNTIL 800 AM PDT

* AT 542 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY RAIN MOVING OVER THE FOOTHILLS AND INTO  
  THE SAN BERNARDINO MOUNTAINS.

MUD SLIDES AND ROCK SLIDES ARE POSSIBLE. MUD SLIDES AND ROCK 
SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3411 11764 3406 11719 3434 11699 3438 11764

$$

SGX
2 follow-up statements
000 
WGUS76 KSGX 281353
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
653 AM PDT THU APR 28 2005

CAC071-281500-
SAN BERNARDINO CA-
653 AM PDT THU APR 28 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM PDT FOR SOUTHWESTERN
SAN BERNARDINO COUNTY...

AT 645 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAJON 
SUMMIT...LAKE ARROWHEAD...LYTLE CREEK AND CRESTLINE.

MUD SLIDES AND ROCK SLIDES ARE POSSIBLE. MUD SLIDES AND ROCK SLIDES 
CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS THE AREAS ALONG THE 
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3411 11764 3406 11719 3434 11699 3438 11764

$$

ECC
000 
WGUS76 KSGX 281458
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
753 AM PDT THU APR 28 2005

CAC071-281503-
SAN BERNARDINO CA-
753 AM PDT THU APR 28 2005

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN BERNARDINO COUNTY IS
CANCELLED...

RAINFALL OVER THE AREA IS DECREASING AS THE HEAVIEST RAIN MOVES EAST.
THEREFORE THE FLASH FLOOD WARNING IS CANCELED.  

LAT...LON 3411 11764 3406 11719 3434 11699 3438 11764

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:50 AM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 28, 3:50 AM PDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 AM PDT THU APR 28 2005

.SYNOPSIS...A LATE SEASON PACIFIC STORM WILL MOVE INLAND ACROSS
CALIFORNIA TODAY BRINGING MODERATE AMOUNTS OF RAIN AND SNOW ALONG
WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS. FAIR FRIDAY
AND A LITTLE WARMER SATURDAY UNDER WEAK HIGH PRESSURE. ANOTHER WEAKER
SYSTEM WILL BRUSH BY TO THE NORTH SUNDAY AND MONDAY WITH CLOUDS AND
A DEEPENING MARINE LAYER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LATE SEASON STORM CONTINUES TO MOVE EASTWARD ACROSS SOUTHERN
CALIFORNIA. GFS REMAINS THE PREFERRED SOLUTION. 24-HOUR TRENDS ARE
SLIGHTLY SLOWER EASTWARD MOVEMENT WITH 500 MB TEMPERATURES NOT QUITE
AS COOL. SATELLITE IMAGERY SHOWS A WAVE HAS DEVELOPED ON THE FRONT
OVER THE SOUTHERN CALIFORNIA BIGHT WITH COOLING OF CLOUD TOPS IN
THIS AREA. THIS MESHES WITH THE ENHANCEMENT SHOWN IN THE GFS QPF
FIELD OVER THIS AREA FOR THIS MORNING. MAIN PRECIPITATION BAND HAS
REACHED NORTHWEST PORTIONS OF THE FORECAST AND WILL CONTINUE TO
OVERSPREAD MUCH OF THE REST OF THE FORECAST AREA THROUGH DAYBREAK.
SNOW ADVISORY CONTINUES FOR THE HIGHER MOUNTAINS WITH WIND ADVISORY
FOR THE MOUNTAINS AND DESERTS. RAINFALL AMOUNTS ARE EXPECTED TO
RANGE FROM ONE HALF TO ONE INCH AT THE COAST TO 1 TO 2 INCHES ON THE
COASTAL SLOPES. OTHERWISE...NOT TOO MUCH CHANGE IN THINKING FOR THE
FORECAST FOR THE NEXT WEEK. SHORTWAVE MOVING THROUGH ON SUNDAY AND
EARLY MORNING REMAINS MARGINAL FOR PRECIPITATION FOR SOUTHWEST
CALIFORNIA...BUT SHOULD BRING SOME MINOR COOLING WITH STRONGER GUSTY
WINDS IN THE MOUNTAINS AND DESERTS...THEN FAIR AND GRADUAL WARMING
THROUGH MIDWEEK.

NOTE...THE IFPS DATABASE HAS BECOME CORRUPTED BY SOME PROCESS NCF
HASNT SEEN BEFORE. TEXT PRODUCTS REFLECT MOST OF THE LATEST
THINKING ON THE FORECAST. GRAPHICAL PRODUCTS AND SOME WEB PRODUCTS
PULLED FROM THE GRIDS WILL NOT BE UPDATED UNTIL THIS PROBLEM IS
RESOLVED. THERE MAY BE SOME MINOR INCONSISTENCIES IN SOME OF THE
THE WEB AND GRAPHICAL PRODUCTS AS A RESULT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SNOW ADVISORY UNTIL 6 PM...SEE LAXWSWSGX.
WIND ADVISORY UNTIL 9 PM...SEE LAXNPWSGX.
MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

&&

MARTIN
Hazardous weather outlook, Apr 27, 9:10 PM PDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 PM PDT WED APR 27 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-281400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
910 PM PDT WED APR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

A LATE SEASON PACIFIC STORM WILL MOVE EASTWARD TOWARDS CALIFORNIA.
MODERATE TO LOCALLY HEAVY PRECIPITATION MAY DEVELOP ALONG AND WEST
OF THE MOUNTAINS LATE TONIGHT. STRONG GUSTY WINDS WILL DEVELOP IN
THE MOUNTAINS AND DESERTS THIS AFTERNOON AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY.

FOR THURSDAY...A LATE SEASON PACIFIC STORM WILL MOVE INLAND ACROSS
CALIFORNIA. THIS STORM IS EXPECTED TO BRING MODERATE TO LOCALLY
HEAVY PRECIPITATION ALONG AND WEST OF THE MOUNTAINS. THERE WILL BE
STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS. THERE IS THE
POSSIBILITY OF ISOLATED THUNDERSTORMS AND WATERSPOUTS OVER THE
COASTAL WATERS THURSDAY MORNING...SEE LAXMWSSGX.

SEVERAL INCHES OF SNOW ARE EXPECTED IN THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS ABOVE 6000 FEET CAUSING HAZARDOUS TRAVEL
CONDITIONS...SEE LAXWSWSGX.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS POSSIBLE THURSDAY MORNING. WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

MARTIN/JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:12 PM PDTSpecial Marine WarningSGX48 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.